Discrete Morse theory and classifying spaces

Author: 

Nanda, V
Tamaki, D
Tanaka, K

Publication Date: 

18 October 2018

Journal: 

Advances in Mathematics

Last Updated: 

2020-09-09T07:56:54.213+01:00

Volume: 

340

DOI: 

10.1016/j.aim.2018.10.016

page: 

723-790

abstract: 

The aim of this paper is to develop a refinement of Forman's discrete Morse theory. To an acyclic partial matching μ on a finite regular CW complex X, Forman introduced a discrete analogue of gradient flows. Although Forman's gradient flow has been proved to be useful in practical computations of homology groups, it is not sufficient to recover the homotopy type of X. Forman also proved the existence of a CW complex which is homotopy equivalent to X and whose cells are in one-to-one correspondence with the critical cells of μ, but the construction is ad hoc and does not have a combinatorial description. By relaxing the definition of Forman's gradient flows, we introduce the notion of flow paths, which contains enough information to reconstruct the homotopy type of X, while retaining a combinatorial description. The critical difference from Forman's gradient flows is the existence of a partial order on the set of flow paths, from which a 2-category is constructed. It is shown that the classifying space of is homotopy equivalent to X by using homotopy theory of 2-categories. This result can be also regarded as a discrete analogue of the unpublished work of Cohen, Jones, and Segal on Morse theory in early 90's.

Symplectic id: 

930022

Submitted to ORA: 

Submitted

Publication Type: 

Journal Article